Case Report

Diaphragm-like Strictures of the Ileum Associated With NSAID Use: A Rare Complication

Authors: CAPT, GREGORY A. ABRAHAMIAN MD COL, CLINTON D. POLHAMUS MD LT COL, PETER MUSKAT MD LT COL, RICHARD E. KARULF MD

Abstract

ABSTRACT: Nonsteroidal anti-inflammatory drugs (NSAIDs) are widely prescribed for many conditions including arthritis. A rare complication of their use is diaphragm-like strictures of the small and large intestines. A 65-year-old woman with a 12-year history of arthritis came to us with a 35-pound weight loss and anorexia. She had been taking piroxicam for 3 years. Evaluation including enteroclysis revealed multiple mid-ileal diaphragm-like strictures and proximal small bowel dilatation. The symptoms persisted despite discontinuance of the drug. Abdominal exploration with intraoperative enteroscopy revealed five ileal strictures within a short segment of bowel. Resection was done and completion enteroscopy showed no other strictures. The patient recovered uneventfully and had full resolution of the symptoms. We discuss the difficulties in diagnosis and management of this drug complication and briefly review the literature.

This content is limited to qualifying members.

Existing members, please login first.

If you have an existing account please login now to access this article or view your purchase options.

Purchase only this article ($15)

Create a free account, then purchase this article to download or access it online for 24 hours.

Purchase an SMJ online subscription ($75)

Create a free account, then purchase a subscription to get complete access to all articles for a full year.

Purchase a membership plan (fees vary)

Premium members can access all articles plus recieve many more benefits. View all membership plans and benefit packages.

References